New York, 2013Hail and Damaging Winds in New York, May 21, 2013
May 21, 2013 · NWS ALY · 36 events in 8 counties and zones
A very warm and humid air mass was in place across eastern New York on Tuesday, May 21st. A slow moving frontal boundary was situated just north of the area across the Saint Lawrence River Valley along the United States-Canadian border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very warm and humid air mass was in place across eastern New York on Tuesday, May 21st. A slow moving frontal boundary was situated just north of the area across the Saint Lawrence River Valley along the United States-Canadian border. During the day, a wave of low pressure moved along this boundary, allowing the boundary to slowly push southward towards the area. With strong wind shear aloft and plenty of low level moisture in place, thunderstorms developed during the early afternoon hours.
Thunderstorms initially formed as single cells and supercells, but eventually organized into several broken lines, which moved from west to east across the area. Many of these storms produced wind damage to trees and power lines. In addition, some thunderstorms produced hail, with hailstones as large as 2.50 inches in diameter across Columbia County.
As the surface wave of low pressure moved away and with the loss of daytime heating, thunderstorms eventually ended during the late evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 21, 1:01 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, May 21, 1:01 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
201 PM EDT TUE MAY 21 2013
.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL CONTINUE THIS AFTERNOON
WITH A FRONTAL BOUNDARY BECOMING STATIONARY OVER NORTHERN NEW YORK
AND NORTHERN NEW ENGLAND. A DISTURBANCE MOVING ALONG THE FRONTAL
BOUNDARY WILL FOCUS SOME SHOWERS AND POTENTIALLY STRONG
THUNDERSTORMS DURING THE MID AFTERNOON AND EARLY EVENING HOURS. THE
HUMID AND UNSETTLED WEATHER CONTINUES TOMORROW AND THURSDAY WITH
MORE CHANCES OF SHOWERS AND THUNDERSTORMS BEFORE A COLD FRONT
RETURNS DRIER AND COOLER WEATHER FOR FRIDAY AND INTO THE HOLIDAY
WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH UNTIL 9 PM EDT FOR EASTERN NEW YORK AND
WESTERN NEW ENGLAND...
AS 145 PM EDT...AFTER COORDINATION WITH SPC AND WFO BGM AND BUF
THE ENTIRE FORECAST AREA IS IN A SEVERE THUNDERSTORM WATCH FOR THE
POTENTIAL OF LARGE HAIL /1 INCH AND GREATER/ AND DAMAGING WINDS.
THERE IS SOME UNCERTAINTY IN THE COVERAGE FOR SEVERE...BUT AIR
MASS IS EXTREMELY UNSTABLE SOUTH OF THE CAPITAL REGION...AS
DESCRIBED BELOW.
THE AIR MASS HAVE BECOME INCREASINGLY UNSTABLE IN
THE WARM SECTOR EARLY THIS PM WITH TEMPS GETTING CLOSE TO
CONVECTIVE TEMPS...AND ISOLD TO SCT CONVECTION FIRING OVER WRN-
CNTRL NY. TEMPS HAVE BEEN RAISED TO THE MID AND U80S OVER PORTIONS
OF THE CAPITAL REGION...AND THE MID HUDSON VALLEY. THERE MAYBE A
FEW READINGS CLOSE TO 90F TOO NEAR KPOU. ELSEWHERE TEMPS WILL
CONTINUE TO RISE INTO THE U70S TO M80S.
ALSO...SFC DEWPTS HAVE RISEN INTO THE MID AND U60S OVER A LARGE
PORTION OF THE FCST. THE LATEST SPC MESO ANALYSIS PAGE INDICATES
SBCAPES HAVE REACHED 2000-3000+ J/KG FROM THE CAPITAL DISTRICT
SOUTH AND EAST...AND LESS INSTABILITY NORTHWARD /1000-2000 J/KG/.
THE 0-6 KM BULK SHEAR ARE NOT OVERLY IMPRESSIVE IN THE SRN ZONES
WITH LESS THAN 20 KTS...BUT TO THE NORTH THE SHEAR VALUES ARE
30-35 KTS. THEREFORE...BETTER...DEEP ORGANIZED CONVECTION...IS
POSSIBLE FROM THE CAPITAL REGION NORTH...WITH PULSE CONVECTION TO
THE SOUTH. MID LEVEL LAPSE RATES ARE APPROACHING THE 6.5 C/KM
RANGE. THE ABUNDANCE OF INSTABILITY AND STEEPENING LAPSE RATES
WILL PROMOTE SOME LARGE HAIL POTENTIAL TOO.
NOW...UPSTREAM...A POSSIBLE REMNANT MCV IS MOVING ACROSS SE
ONTARIO. THIS FEATURE SHOULD BE THE FOCUSING MECHANISM FOR
POSSIBLE SEVERE CONVECTION /ASIDE FROM THE PULSE CONVECTION/. THE
12Z KALB SOUNDING DOES INDICATE A MID LEVEL CAP BTWN 500-550 HPA
THAT WILL NEED TO BE ERODED FOR ROBUST SEVERE WEATHER. THE
UPSTREAM CONVECTION IS HOLDING TOGETHER...SO THIS CAP COULD BE BROKEN.
THE LATEST MAGLENTA INDEX INDICATES A MAJOR SEVERE EVENT /HINGING
ON THE LARGE CAPE VALUES/.
CAPE=2000 J/KG (APPROX)
MAX SOUNDING WIND=40 KTS
EHI=0.5
STORM SPEED=20
KTS SRH=125
THINKING HAS CHANGED FOR A MINOR TO MAJOR EVENT BASED ON THE
VOLATILE THERMODYNAMIC ENVIRONMENT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
ONGOING CONVECTION THIS EVENING LOOKS TO CONTINUE INTO TONIGHT AS
THE SFC WAVE MOVES ALONG THE BOUNDARY. THE BEST CHC FOR SEEING
SHOWERS/TSTMS WILL BE ACROSS THE NORTHERN PORTION OF THE AREA.
WITH THE LOSS OF HEATING...ANY SVR THREAT WILL BE DIMINISHED...BUT
THUNDER SHOULD STILL CONTINUE DUE TO LINGERING ELEVATED
INSTABILITY OVERNIGHT. MIN TEMPS WILL CONTINUE TO BE MILD AND
MUGGY WITH UPPER 50S TO MID 60S ACROSS THE AREA.
THE SFC BOUNDARY WILL LIFT NORTHWARD AS A WARM FRONT ON WEDNESDAY.
THE RIDGE AXIS WILL START TO SHIFT EASTWARD AS THE UPPER LOW OVER
THE PLAINS SLOWLY MOVES EASTWARD. DESPITE THE WEAK LARGE SCALE
FORCING...THERE LOOKS TO BE A CONTINUED THREAT FOR SHOWERS/TSTMS AS
A PRE FRONTAL TROUGH MAY BE IN PLACE ACROSS OUR AREA BY AFTN.
PLENTY OF MOISTURE AND INSTABILITY WILL BE IN PLACE...ESP WITH
WARM TEMPS REACHING THE 80S IN MOST AREAS...AND TDS IN THE MID 60S
F. ANY STORM WILL AGAIN BE CAPABLE OF PRODUCING DAMAGING
WINDS/LARGE HAIL...AND SPC HAS PLACED A GOOD CHUNK OF OUR AREA IN
A SLIGHT RISK FOR SVR STORMS. WILL HIGHLIGHT THIS IN THE HWO AS
WELL.
SHOWERS AND THUNDERSTORMS MAY LINGER AGAIN INTO WEDNESDAY NIGHT
WITH CONTINUED MILD AND MUGGY CONDITIONS. MINS WILL ONLY DROP INTO
THE 60S...WITH MID TO UPPER 60S IN THE HUDSON VALLEY.
THE UPPER TROUGH WILL FINALLY BEGIN TO MAKE SOME STEADY EASTWARD
PROGRESS ON THURSDAY INTO THURSDAY NIGHT. A SFC COLD FRONT WILL
ADVANCE EASTWARD DURING THIS TIME AS WELL. THIS FRONT WILL BE A
FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS...ESP FOR THURSDAY
AFTN INTO THURSDAY NIGHT. AHEAD OF THIS BOUNDARY...THERE WILL BE
ONE LAST WARM AND MUGGY DAY...WITH MAX TEMPS IN THE 70S. MIN TEMPS
WILL START TO COOL OFF BY THURSDAY NIGHT WILL THE BOUNDARY MOVING
THROUGH...WITH MINS IN THE 40S AND 50S ACROSS THE AREA...WITH THE
MILDEST TEMPS IN SOUTHEASTERN AREAS.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
A COLD FRONT SHOULD EXIT THE REGION THROUGH THE DAY FRIDAY WITH
LINGERING SHOWERS AND THUNDERSTORMS IN THE MORNING IN NY AND INTO
THE AFTERNOON IN WESTERN NEW ENGLAND. THERE SHOULD BE DECENT
BOUNDARY LAYER FORCING WITH A TIGHT THERMAL AND MOISTURE GRADIENT
ALONG THE COLD FRONT...SO WILL KEEP AN EYE FOR ANY STRONG
THUNDERSTORM POTENTIAL. BOUNDARY LAYER TEMPERATURES SHOULD FALL
THROUGH THE DAY...AND HIGH TEMPERATURES SHOULD BE CAPPED AROUND THE
MID 60S TO AROUND 70...BUT IN THE MID TO UPPER 50S IN THE SOUTHERN
ADIRONDACKS.
ONCE THE COLD FRONT IS GONE...HIGH PRESSURE GRADUALLY BUILDS IN
THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. SOME
LINGERING CLOUDINESS COULD AFFECT THE MID HUDSON VALLEY INTO WESTERN
NEW ENGLAND SATURDAY AS THE COLD FRONT COULD BE SLOW TO EXIT THOSE
AREAS. HOWEVER...ANY SHOWER ACTIVITY SHOULD REMAIN EAST OF OUR
AREA. HIGHS SATURDAY IN THE MID TO UPPER 60S...UPPER 50S SOUTHERN
ADIRONDACKS.
FOR SUNDAY AND MONDAY...INCREASING SUNSHINE AND SLOWLY MODERATING
TEMPERATURES. HIGHS SUNDAY IN THE UPPER 60S TO AROUND 70 AND ON
MONDAY...HIGHS AROUND 70 TO THE LOWER 70S. TEMPERATURES COOLER IN
THE SOUTHERN ADIRONDACKS BOTH DAYS.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MORE SHOWERS AND THUNDERSTORMS WEST OF THE FA ALONG WITH SOME
WHICH DEVELOP ACRS THE FA THIS AFTERNOON COULD AFFECT THE TAF
SITES LATE THIS AFTERNOON AND EVENING. DUE TO UNCERTAINTIES OF
ANY STORM IMPACTING THE TAF SITES...JUST PLACING VCSH AT ALL
SITES THIS AFTERNOON AND EVENING. LATER IN THE EVENING...SOME FOG
AND LOW CEILINGS COULD POTENTIALLY FORM WITH MVFR CONDITIONS. THIS
WILL BREAK WEDNESDAY MORNING WITH THE POTENTIAL FOR MORE SHOWERS
AND THUNDERSTORMS TOWARD MIDDAY...SO HAVE PLACED VCSH IN TAFS AT
15Z WED.
LIGHT WINDS SHOULD BECOME SOUTH TO SOUTHWEST AT 10 KT OR LESS
TODAY...THEN DIMINISH BACK TO LIGHT THIS EVENING AND TONIGHT AND
THEN BECOME SOUTH TO SOUTHWEST AT 5 TO 7 KTS ON WEDNESDAY MORNING.
OUTLOOK...
WED...VFR/MVFR. CHC -SHRA/-TSRA ESPECIALLY DURING THE AFTN.
WED NIGHT...VFR/MVFR. AT KGFL AND KALB -SHRA/-TSRA LIKELY. AT KPSF
AND KPOU CHC -SHRA/-TSRA.
THU...MVFR WITH IFR POSSIBLE. -SHRA/-TSRA LIKELY.
THU NIGHT...VFR/MVFR. CHC -SHRA/-TSRA ESPECIALLY IN THE EVNG.
FRI...MAINLY VFR. CHC -TSRA MAINLY IN THE AM.
SAT-SUN...VFR. NO SIG WX.
&&
.FIRE WEATHER...
NO FIRE WEATHER CONCERNS THROUGH AT LEAST THURSDAY DUE TO ON AND OFF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. RH VALUES WILL RECOVER
TO NEAR 100 PERCENT AT NIGHT...AND RH VALUES WILL GENERALLY STAY
ABOVE 50 PERCENT DURING THE DAYTIME HOURS.
&&
.HYDROLOGY...
NO WIDESPREAD HYDRO SERVICE AREAS PROBLEMS ARE EXPECTED THE NEXT 5
DAYS. SOME LOCALLY HEAVY DOWNPOURS OF RAINFALL MAY OCCUR TODAY
THROUGH THURSDAY WITHIN ANY THUNDERSTORMS. 3-HR ZONAL FFG VALUES ARE
GENERALLY IN THE 2.4-3.1 INCH RANGE AT THIS TIME...WHICH ARE HIGH
FOR MID TO LATE MAY.
DUE TO THE SCATTERED NATURE OF THE SHOWERS AND THUNDERSTORMS...
BASIN AVERAGE QPF WILL BE HIGHLY VARIABLE THIS WEEK. THE BEST
THREAT FOR SEEING SIGNIFICANT AMOUNTS OF SHOWERS OR THUNDERSTORMS
WILL FROM THIS AFTERNOON INTO THIS EVENING AND AGAIN ON THURSDAY
AFTERNOON INTO THURSDAY NIGHT. WHILE IT/S DIFFICULT TO PINPOINT
EXACT AMOUNTS...GUIDANCE FROM THE WEATHER PREDICTION CENTER /WPC/
SUGGESTS THAT MOST AREAS WILL SEE BETWEEN ONE HALF INCH AND AN INCH
AND A HALF OF RAIN THROUGH SATURDAY EVENING...WITH THE HIGHEST
AMOUNTS ACROSS THE ADIRONDACKS.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...FRUGIS/LFM/WASULA
NEAR TERM...WASULA
SHORT TERM...FRUGIS
LONG TERM...NAS
AVIATION...11
FIRE WEATHER...FRUGIS
HYDROLOGY...FRUGIS/WASULA
Hazardous weather outlook, May 21, 12:45 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT TUE MAY 21 2013
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-221100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
145 PM EDT TUE MAY 21 2013
...SEVERE THUNDERSTORM WATCH 203 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AN ADDITIONAL ROUND OF THUNDERSTORMS IS POSSIBLE AGAIN ON
WEDNESDAY INTO WEDNESDAY NIGHT. THE STORM PREDICTION CENTER HAS
PLACED MUCH OF THE REGION IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS BEING THE PRIMARY THREAT.
THERE IS ALSO A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY INTO
THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS REQUESTED AT THIS TIME FOR THE FOLLOWING
COUNTIES...
IN NORTHWESTERN CONNECTICUT...LITCHFIELD.
IN WESTERN MASSACHUSETTS...BERKSHIRE.
IN EAST CENTRAL NEW YORK...ALBANY...COLUMBIA...DUTCHESS...FULTON
...GREENE...HAMILTON...HERKIMER...MONTGOMERY...RENSSELAER...SARATOGA
...SCHENECTADY...SCHOHARIE...ULSTER...WARREN AND WASHINGTON.
IN SOUTHERN VERMONT...BENNINGTON AND WINDHAM.
In the hours before
Special weather statement, May 21, 1:29 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
229 PM EDT TUE MAY 21 2013
NYZ052>054-059>061-211900-
EASTERN ALBANY NY-EASTERN GREENE NY-WESTERN COLUMBIA NY-
EASTERN COLUMBIA NY-EASTERN RENSSELAER NY-WESTERN RENSSELAER NY-
229 PM EDT TUE MAY 21 2013
...A STRONG THUNDERSTORM IN
ALBANY COUNTY IN EAST CENTRAL NEW YORK...
GREENE COUNTY IN EAST CENTRAL NEW YORK...
COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR
RAVENA...AND MOVING EAST AT 20 MPH.
OTHER LOCATIONS INCLUDE BUT ARE NOT LIMITED TO NEW BALTIMORE...
VALATIE...SELKIRK...KINDERHOOK...COXSACKIE AND CHATHAM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHWESTERN CONNECTICUT AND WESTERN
MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT.
LAT...LON 4248 7348 4226 7358 4239 7400 4256 7393
TIME...MOT...LOC 1828Z 288DEG 16KT 4245 7385
SND/LFM
Special weather statement, May 21, 1:56 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
256 PM EDT TUE MAY 21 2013
MAZ001-025-NYZ052>054-060-061-211930-
SOUTHERN BERKSHIRE MA-NORTHERN BERKSHIRE MA-EASTERN ALBANY NY-
WESTERN COLUMBIA NY-EASTERN COLUMBIA NY-EASTERN RENSSELAER NY-
WESTERN RENSSELAER NY-
256 PM EDT TUE MAY 21 2013
...A STRONG THUNDERSTORM IN
BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...
ALBANY COUNTY IN EAST CENTRAL NEW YORK...
COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR EAST
GREENBUSH...OR ABOUT OVER EAST GREENBUSH...AND MOVING EAST AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...
NASSAU BY 305 PM EDT
STEPHENTOWN BY 320 PM EDT
NEW LEBANON AND HANCOCK BY 330 PM EDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.
LAT...LON 4258 7326 4236 7333 4254 7385 4267 7381
TIME...MOT...LOC 1856Z 284DEG 22KT 4255 7367
11/IRL
Special weather statement, May 21, 1:58 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
258 PM EDT TUE MAY 21 2013
NYZ040-047-048-051-211930-
MONTGOMERY NY-SCHOHARIE NY-WESTERN SCHENECTADY NY-WESTERN ALBANY NY-
258 PM EDT TUE MAY 21 2013
...A STRONG THUNDERSTORM IN
MONTGOMERY COUNTY IN EASTERN NEW YORK...
SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...
SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
ALBANY COUNTY IN EAST CENTRAL NEW YORK...
AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR SHARON
SPRINGS...OR ABOUT 6 MILES NORTHWEST OF COBLESKILL...AND MOVING EAST
AT 25 MPH.
THE THUNDERSTORM WILL BE NEAR...
COBLESKILL BY 305 PM EDT
CENTRAL BRIDGE BY 325 PM EDT
SCHOHARIE...MIDDLEBURGH AND 8 MILES SOUTHWEST OF DELANSON BY 330 PM
EDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
TUESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND EASTERN NEW YORK AND SOUTHERN VERMONT.
LAT...LON 4282 7465 4275 7413 4253 7420 4263 7464
4276 7467
TIME...MOT...LOC 1858Z 284DEG 22KT 4271 7456
11/IRLLocal storm report, May 21, 2:07 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
307 PM EDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL DELMAR 42.62N 73.83W
05/21/2013 M0.88 INCH ALBANY NY AMATEUR RADIO
&&
EVENT NUMBER ALY1300038
IRLHail, Albany
- When
- May 21, 2:07 PM EST to 2:09 PM EST
- Where
- Albany County, 0.69 mi WNW of Delmar
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.622, -73.833
Nickel size hail was reported over Amateur Radio from a thunderstorm in Delmar.
Hail, Albany
- When
- May 21, 2:15 PM EST to 2:17 PM EST
- Where
- Albany County, 0.93 mi SE of Albany
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.640, -73.758
A member of the public reported quarter size hail fell in the South End section of Albany.
Hail, Rensselaer
- When
- May 21, 2:17 PM EST
- Where
- Rensselaer County, 0.66 mi NNE of Clinton Park
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.639, -73.746
Amateur radio reported quarter size hail fell in Rensselaer, which covered the ground.
Hail, Columbia
- When
- May 21, 2:19 PM EST to 2:21 PM EST
- Where
- Columbia County, 0.97 mi S of Stuyvesant Falls
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.356, -73.733
Amateur radio reported quarter size hail fell from a thunderstorm in Stuyvesant Falls.
Hail, Rensselaer
- When
- May 21, 2:20 PM EST to 2:22 PM EST
- Where
- Rensselaer County, 1.02 mi E of Clinton Hgts
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.620, -73.730
A member of the public reported via Facebook that quarter size hail fell from a thunderstorm in Hampton Manner.
Hail, Rensselaer
- When
- May 21, 2:23 PM EST to 2:25 PM EST
- Where
- Rensselaer County, 0.53 mi E of Sherwood Park
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.599, -73.710
A Skywarn spotter reported quarter size hail fell from a thunderstorm in East Greenbush.
Hail, Columbia
- When
- May 21, 2:25 PM EST to 2:29 PM EST
- Where
- Columbia County, 0.36 mi SSE of Kinderhook
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.395, -73.698
Several spotters reported hail ranging from one to two inches in diameter fell in Kinderhook.
Hail, Columbia
- When
- May 21, 2:28 PM EST to 2:42 PM EST
- Where
- Columbia County, 0.69 mi N of Ghent
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.330, -73.620
Amateur radio, trained spotters and members of the public reported hail of 1.00 to 2.50 inches in diameter fell from a thunderstorm in Ghent.
Hail, Rensselaer
- When
- May 21, 2:30 PM EST to 2:32 PM EST
- Where
- Rensselaer County, 0.86 mi SW of Eastmor
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.670, -73.640
A trained spotter reported quarter size hail fell from a thunderstorm one mile east of North Greenbush.
Hail, Columbia
- When
- May 21, 2:30 PM EST to 2:32 PM EST
- Where
- Columbia County, 0.53 mi SSE of Valatie
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 42.413, -73.675
A member of the public reported hail of 2.00 inches in diameter fell from a thunderstorm in Valatie.
Hail, Columbia
- When
- May 21, 2:39 PM EST to 2:42 PM EST
- Where
- Columbia County, 1.02 mi NNE of Chatham
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.364, -73.595
A spotter reported half dollar size hail fell from a thunderstorm in Chatham.
Hail, Rensselaer
- When
- May 21, 2:42 PM EST to 2:44 PM EST
- Where
- Rensselaer County, 0.74 mi SE of West Sand Lake
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.643, -73.608
A member of the public reported penny size hail fell from a thunderstorm in West Sand Lake.
Hail, Columbia
- When
- May 21, 3:45 PM EST to 3:54 PM EST
- Where
- Columbia County, 0.85 mi N of Taghkanic
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.142, -73.677
A trained spotter reported quarter size hail from a thunderstorm in Taghkanic.
Thunderstorm Wind, Columbia
- When
- May 21, 3:45 PM EST
- Where
- Columbia County, 1.57 mi SE of Ghent
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 42.303, -73.600
Multiple trees were reported down from thunderstorm winds in Ghent.
Hail, Herkimer
- When
- May 21, 3:55 PM EST to 4:00 PM EST
- Where
- Herkimer County, 0.63 mi SSW of Mohawk
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 43.011, -75.004
The public via Facebook reported quarter size hail from a thunderstorm in Mohawk.
Hail, Herkimer
- When
- May 21, 3:56 PM EST to 4:00 PM EST
- Where
- Herkimer County, 0.79 mi WSW of East Herkimer
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 43.026, -74.985
A U.S. Postal Employee reported quarter size hail from a thunderstorm in Herkimer.
Thunderstorm Wind, Columbia
- When
- May 21, 4:00 PM EST
- Where
- Columbia County, 2 mi N of Pumpkin Hollow
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.159, -73.622
A member of the public reported damage to trees as a result of thunderstorm winds. Many large limbs and branches were down, including limbs of 50 foot tall trees.
Hail, Herkimer
- When
- May 21, 4:15 PM EST to 4:25 PM EST
- Where
- Herkimer County, 0.98 mi ENE of Fairfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.137, -74.913
A trained spotter reported quarter size hail from a thunderstorm in Fairfield.
Hail, Herkimer
- When
- May 21, 4:15 PM EST to 4:25 PM EST
- Where
- Herkimer County, 0.81 mi N of Goodell Corners
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.112, -74.878
A trained spotter reported half dollar to ping pong ball size hail from a thunderstorm two miles southeast of Fairfield.
Thunderstorm Wind, Columbia
- When
- May 21, 4:15 PM EST
- Where
- Columbia County, 0.28 mi N of Copake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 42.104, -73.549
Trees and multiple power lines were reported down on Main Street (Route 7A) due to thunderstorm winds in Copake.
Hail, Herkimer
- When
- May 21, 4:20 PM EST to 4:22 PM EST
- Where
- Herkimer County, 0.5 mi E of Dolgeville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -74.770
A trained spotter reported penny size hail from a thunderstorm covering a road in Dolgeville.
Hail, Columbia
- When
- May 21, 5:25 PM EST to 5:30 PM EST
- Where
- Columbia County, 0.3 mi W of Ancram
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.050, -73.636
A trained spotter reported ping pong ball to golf ball size hail in Ancramdale.
Thunderstorm Wind, Herkimer
- When
- May 21, 7:00 PM EST
- Where
- Herkimer County, 0.48 mi SW of Frankfort Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.044, -75.186
Multiple trees were reported down due to thunderstorm winds at Frankfort Hill.
Thunderstorm Wind, Herkimer
- When
- May 21, 7:03 PM EST
- Where
- Herkimer County, 0.29 mi NE of Frankfort Center
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.053, -75.145
Two trees were reported down and across Center Road due to thunderstorm winds in Frankfort Center.
Thunderstorm Wind, Herkimer
- When
- May 21, 7:05 PM EST
- Where
- Herkimer County, 0.69 mi S of East Schuyler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.040, -75.070
Trees and wires were reported down due to thunderstorm winds in Frankfort.
Hail, Hamilton
- When
- May 21, 7:11 PM EST to 7:14 PM EST
- Where
- Hamilton County, 1.48 mi SE of Higgins Bay
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.406, -74.528
A local media weather spotter reported ping pong ball size hail from a thunderstorm in Piseco.
Thunderstorm Wind, Herkimer
- When
- May 21, 7:30 PM EST
- Where
- Herkimer County, 0.5 mi E of Dolgeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.100, -74.770
Numerous trees and wires were reported down due to thunderstorm winds in Dolgeville.
Hail, Hamilton
- When
- May 21, 7:35 PM EST to 7:38 PM EST
- Where
- Hamilton County, 0.85 mi SE of Wells
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.390, -74.290
Local media reported ping pong ball size hail from a thunderstorm in Wells.
Thunderstorm Wind, Fulton
- When
- May 21, 7:35 PM EST
- Where
- Fulton County, 0.5 mi E of Oppenheim
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.070, -74.690
Trees and wires were reported down from thunderstorm winds in Oppenheim.
Thunderstorm Wind, Fulton
- When
- May 21, 7:50 PM EST
- Where
- Fulton County, Gloversville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.050, -74.350
A tree was reported down and on a house due to thunderstorm winds in Gloversville.
Thunderstorm Wind, Saratoga
- When
- May 21, 8:08 PM EST
- Where
- Saratoga County, 1.77 mi SW of Mosherville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.055, -74.049
Trees were reported down due to thunderstorm winds at the intersection of Route 147 and Route 29 in Kimball Corners.
Thunderstorm Wind, Saratoga
- When
- May 21, 8:10 PM EST
- Where
- Saratoga County, 0.37 mi W of Parkis Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.029, -74.027
A tree was reported down and on wires due to thunderstorm winds on Parkis Hills Road at Graves Road in Galway.
Thunderstorm Wind, Montgomery
- When
- May 21, 8:15 PM EST
- Where
- Montgomery County, 0.86 mi NW of Amsterdam
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.940, -74.190
A tree was down and on a residence as a result of thunderstorm winds in Amsterdam.
Hail, Saratoga
- When
- May 21, 8:20 PM EST to 8:22 PM EST
- Where
- Saratoga County, Galway
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.020, -74.030
A meteorologist reported quarter size hail from a thunderstorm in Galway.
Hail, Saratoga
- When
- May 21, 8:35 PM EST to 8:36 PM EST
- Where
- Saratoga County, 1.22 mi SE of Saratoga Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.070, -73.780
A member of the public reported penny size hail from a thunderstorm in Saratoga Springs.
Thunderstorm Wind, Rensselaer
- When
- May 21, 8:55 PM EST
- Where
- Rensselaer County, 1.77 mi SSW of Hoosick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.846, -73.362
A tree was reported down due to thunderstorm winds on Route 7 in Hoosick Falls.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 20131 death · $60,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Texas, May 21, 2013$876,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Tennessee, May 21, 20131 injured · $414,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Mississippi, May 21, 2013$1.1 million · 1 in hail · 7 events
- Flooding in Iowa, May 21 to 26, 2013$1.0 million · 3 events
- Tornadoes and Damaging Winds in Indiana, May 21, 2013$230,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 21, 2013$220,000 · 60 kt wind · 18 events
- Hail and Damaging Winds in New York, May 21, 2013$84,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in New York, May 21, 2013$163,000 · 2 in hail · 21 events
- Flash Flooding and Hail in Tennessee, May 21, 2013$81,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Kentucky, May 21, 2013$2,000 · 1 in hail · 54 events
- Damaging Winds in Louisiana, May 21, 2013$45,000 · 55 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445631, 445632, 445633, 445634, 445635, 445636, 445637, 445630, 445638, 445639, 445640, 445641, 445643, 445644, 445645, 445646, 446764, 445651, 445652, 445654, 445653, 445658, 445702, 445707, 445703, 445701, 445704, 445705, 445706, 445712, 445708, 445710, 445711, 445714, 445715, 445717.